Background: In the current pandemic of COVID-19, hydroxychloroquine (HCQ) is recommended
as an experimental drug for prophylaxis and treatment of the illness. Although it is a safe drug,
it can rarely produce a severe drug reaction ‘drug rash with eosinophilia and systemic symptoms syndrome
(DRESS)’, and to differentiate it from systemic viral infections is challenging.
Case Presentation: A 45-year old male nurse working in a COVID-19 ward consumed HCQ weekly for
two weeks for prevention of SARS-COV-2 illness. He presented with fever, pruritic maculopapular
palmar rash, cervical lymphadenopathy for 12 hours and was quarantined as a suspected COVID-19
case. His laboratory tests revealed lymphopenia, eosinophilia, atypical lymphocytes, raised liver enzymes
along with IgM negative, IgG positive rapid antibody test of SARS-COV-2. However, his throat
swabs for SARS-COV-2 by real-time PCR were negative on day 1 and 7. He was finally diagnosed as
definite DRESS based on the RegiSCAR score of six. He responded to levocetirizine 5 mg OD and oral
prednisolone 60 mg daily tapered over 7 days.
Conclusion: DRESS due to HCQ is ‘probable’, ‘of moderate severity’, and ‘not preventable’ adverse
effect mimicking SARS-COV-2 illness.